Aa
A
A
A
Close
Mental Health Issues Community
258 Members
Avatar universal

Am I Overmedicated for Major Depression & GAD ?

My psychiatrist has had me on Lexapro 10mgs & Xanax 1mgs as needed for quite a while now.
However I have been in a deep depression for a while now and she’s added Topamax, Wellbutrin XL to the above ... I’m concerned that is a lot and not sure if I want to add all that to the mix ... any feedback?
2 Responses
Avatar universal
Well, first of all, you don't have to do what a doctor recommends.  You can say no.  Once you start the medications, depending on how long you've been on them, it's not that easy to just stop them, but you can if you want if you've only been taking them a very short time.  I'm assuming you also suffer from anxiety, though you don't say so, otherwise the Xanax would make no sense.  Topamax isn't approved by the FDA for depression treatment, but some studies do show it can help some (and as with any other drug affecting brain neurotransmitters, some are made worse and more anxious, but that can happen with Lexapro as well).  Once a drug is approved, docs are allowed to use it for unapproved purposes.  It's main effect is on GABA, the same neurotransmitter targeted by your Xanax, which is a target of most drugs for epilepsy.  Topamax is an epilepsy and migraine headache drug.  So there is some evidence it might boost the effect of the Lexapro.  However, let's start with the question, if you're tolerating the Lexapro well, you aren't actually at the recommended dosage for treating depression.  You are at the recommended dosage for treating anxiety.  20 mg is the dosage the manufacturer originally recommended for depression, so the first question is, why not up the dosage of the drug you're on first and see if that works?  It would be the least bothersome thing to do for you, as since you've been on Lexapro for awhile anyway it's going to have all the problems of stopping it anyway.  A second question would be, why add two drugs instead of just adding one?  If the topamax does the trick, why add the wellbutrin too?  Why not wait and give the topamax a chance first?  Wellbutrin is commonly paired with an SSRI such as Lexapro, though usually it's done to decrease the side effects of weight gain and sexual problems.  If you're an anxiety sufferer as well, wellbutrin is perhaps the most stimulating of all antidepressants, so again, if you need Xanax, this might not be a first choice for you.  Third, if the Lexapro was working and now isn't, that's another argument for increasing the dosage, as these drugs do poop out for many people.  You can also just taper off the drug as slowly as you need to and try something else altogether -- if a drug isn't working at all well, there's no reason to add another drug to it, you stop it and try a different drug.  This isn't to say your psychiatrist doesn't have reasons for doing this, but it does address your fear that you're being over-drugged.  You very well might be.  It all depends on you.  Some people have problems so resistant to medication there's no option but to try things you wouldn't do otherwise.  But given the little you've said so far and given the low dose of Lexapro you're on, I'd want to question my psychiatrist pretty deeply to make sure she knows what she's doing -- just having a degree doesn't make that so -- and you might also want a second opinion just to make sure this sounds right.  
2 Comments
Well, I’ve been on Lexapro for years ... also been going through a pretty deep depression.... can’t seem to get out of it ... On the Xanax I’ve always been anxious... She thinks the Wellbutrin will give me some energy and focus while adding to the Lexapro for the depression... on the Topamax- I’ve always had migraines and I’ve taken it in the past for that reason ... she also felt that might help with the anxiety... Seems like a lot all at once though, make sense?
I'm sticking to what I said.  Migraines can often be handled through techniques like meditation.  Depends on you and the severity.  I used to get them, started at age 13, and I took what was available way back then, but in my 20s a doc told me to do TM.  I was hesitant, but I did and have had 3 full-fledged migraines in the next 40 plus years.  Didn't prevent me from getting an anxiety disorder, but it might have.  Drugs aren't the only way, and they never cure anything, they just treat symptoms.  But my answer still stands -- you've never been at the dosage of Lexapro the manufacturer recommends for depression, you're at the dosage recommended for anxiety, and when it doesn't work or stops working, you first try going up in dose since your brain is already used to the med.  It's what my psychiatrist did when I was on Lexapro, and when it proved not to work, she didn't add to it, she tapered me off of it and tried something else.  And trying two meds at once for the same problem prevents you from ever knowing if only one would have done the trick or which one did the trick.  But you get to decide, not me.  If you're comfortable with your doc, do what the doc says to do and see what happens.  If you're uncomfortable, I've given you alternative approaches that might lead to improvement without having to take so many meds at once.  As for energy and focus, again, exercise, meditation, therapy, lots of things can do that without taking such strong medication.  The med should be for treating your depression.  But again, that's just me, and I'm just one person.  You get to decide.  Whatever you choose to do, I hope it works out as you hope.  Peace.
Avatar universal
Try it and see what happens.

Right now we want to get you out of that depression, so trying different meds hopefully one will work.

After the depression lifts, then you can work on adjusting the meds, possibly trying decreasing one, and if you stay out of depression, decreasing it more, until it's determined you don't need it.

With the new meds, if one of them causes a bad side effect, let the doctor know. On rare occasions I have stopped a new med after a few days when it became obvious it was causing bad side effects. I let my doctor know.

Otherwise, hang in there. It does get better. But it sometimes takes a long time. Best wishes1
1 Comments
Well, yeah, but it isn't really that easy.  Stopping these meds can be very hard to do.  Adjusting can be very hard to do.  So it isn't as easy as just saying, well, sure, try it, as if it's trying a new food.  None of us can really say what the best thing to do is, but the poster is right that it does need some thought and probably more discussion with the psychiatrist.  It's hard enough managing one or two meds, let alone 4.  Again, this might be the best thing, I don't know.  I do think the poster is right to be thoughtful about it.  Peace.
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area